Before You Buy Delsym

How Formulation Differs From Other Cough Syrups

Cough Syrup Bottle
Getty Images

Delsym is a brand of cough syrup made with a time-released formulation of a drug called dextromethorphan. Dextromethorphan is found in many brand-name cough, cold, and flu remedies, including Robitussin, Dimetapp, and TheraFlu.

Delsym is used for the temporary relief of cough caused by minor throat and bronchial irritation as well as inhaled irritants.

Active Ingredient

Delsym stands apart from other dextromethorphan-based formulations in that the active ingredient is surrounded by an edible plastic called polistirex.

When ingested, the plastic molecule is slowly dissolved by stomach acid, releasing the drug in the body over 12 hours. It is the only such over-the-counter cough medication to do so.

One teaspoon (5 mL) of dextromethorphan polistirex is equivalent to 30 mL of dextromethorphan.

    Recommended Dosage

    Delsym can be used in adults and children over four. It should not be used in children under four unless directed by a doctor. The recommended dosage is as follows:

    • Adults and children 12 and over: two teaspoons (10 mL) every 12 hours, not to exceed four teaspoons (20 mL) in 24 hours
    • Children six to under 12: one teaspoon (5 mL) every 12 hours, not to exceed two teaspoons (10 mL) in 24 hours
    • Children four to under six: one-half teaspoon (2.5 mL) every 12 hours, not to exceed one teaspoon (5 mL) in 24 hours

    Common Side Effects

    While Delsym is considered safe if used as directed, it can cause side effects in some, most of which are mild and self-limiting.

    Among the most common side effects:

    • Drowsiness
    • Dizziness
    • Fatigue
    • Nausea
    • Stomach ache
    • Vomiting
    • Constipation
    • Jitteriness
    • Itchiness
    • Rash

    Contraindications and Considerations

    Do not take Delsym if you are taking a monoamine oxidase inhibitors (MAOIs) or have taken one in the past two weeks. MAOIs are a class of drug used to treat depression, anxiety, and other mood disorders.

    You should stop taking Delsym and call your doctor if your symptoms worsen, last for more than seven days, or are accompanied by a fever lasting for more than three days. For children, the same rules apply if the symptoms last for more than five days.

    Overdose Warning

    Dextromethorphan is used recreationally by some and, when taken in excess, can cause a dissociative hallucinogenic state similar to the drugs ketamine and PCP. Symptoms include a distorted "out of body" sensation, euphoria, excitement, and a loss of sense of time.

    It is easy to overdose on dextromethorphan with as little a three times the recommended dose. The effects can vary depending on body size and previous exposure to the drug. If you overdose on dextromethorphan, the side effects can be serious and may include:

    • Blurred vision or double vision
    • High blood pressure (hypertension)
    • Low blood pressure (hypotension)
    • Sweating
    • Dilated pupils
    • Muscle spasm
    • Urinary difficulty
    • Shallow respiration

    In extreme cases, temporary loss of sight, excessively rapid heart rate (tachycardia), and blackouts can occur, the conditions of which require emergency medical attention. Regular recreational use over a longer period of time can cause withdrawal symptoms, sometimes serious.

    Death has been known to occur from ingesting high amounts of an over-the-counter dextromethorphan formulation.

    Sources:

    Logan B.; Goldfogel, G.; Hamilton, R. et al. "Five deaths resulting from abuse of dextromethorphan sold over the internet." J Anal Toxicol. 2009; 33(2):99-103.

    U.S. Food and Drug Administration. "Guidance on Dextromethorphan Polistirex." Silver Spring, Maryland; May 2008.

    Continue Reading